Hail, Pontotoc
- When
- February 7, 5:40 PM CST to 5:45 PM CST
- Where
- Pontotoc County, Pontotoc
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.250, -89.000
A few severe thunderstorms producing hail developed late in the afternoon across Mississippi ahead of a passing cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A few severe thunderstorms producing hail developed late in the afternoon across Mississippi ahead of a passing cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 5:39 PM CST, 1 minute earlier.
Area Forecast Discussion National Weather Service Memphis TN 539 PM CST Tue Feb 7 2017 .UPDATE... Updated to add 00z Aviation Discussion. && .PREV DISCUSSION... /issued 330 PM CST Tue Feb 7 2017/ DISCUSSION... Currently...At 20z a mid level trough axis was located over West Tennessee and North Mississippi and moving quickly east. The main area of lift has mostly pushed east into middle Tennessee and Alabama. Meanwhile to the northwest the surface cold front was located across Missouri. Ahead of the front southwest winds are bringing warm air into the western parts of the forecast area where temps are climbing well into the 70s. This warmer air at the surface and colder air aloft with the mid level trough is creating a good deal of instability along the Mississippi River where SBCAPES are approaching 2000 J/KG. Some surface convergence is noted across north Mississippi...caused by a pre-frontal surface trough...and a few storms could still develop over the next couple of hours. Best chance for a severe storm this afternoon will be toward Monroe County. Tonight...The weakening cold front will stall roughly along the I-40 corridor tonight. Winds will weaken and skies will continue to clear out this evening. Model soundings indicate fog may develop...possibly dense...especially along and south of the stalled front. Wednesday...The stalled front will start to move south during the afternoon as a mid level trough drops through the Mississippi Valley. As the front pushes across a somewhat unstable airmass...SBCAPES around 1000 j/kg...some strong storms could develop late in the day into the evening. Much colder air will filter into the region Wednesday night with lows in the 30s and brisk northwest winds. Thursday...A cold day on tap with brisk northwest winds continuing. Highs will be in the 40s. Friday...High pressure moves east and southerly winds redevelop and temps will start to climb back above normal under plenty of sunshine. Saturday and Sunday...Increasingly mild and moist through the weekend. Expect small chances of rain for most of the weekend due to a weak overrunning pattern. More substantial rainfall is expected by Sunday night as a cold front moves through. Temps will be well above normal. Monday and Tuesday...Cooler with diminishing rain chances as the front moves south of the area. Rain chances may linger across north Mississippi. SJM && .AVIATION... 00Z TAFs VFR conditions expected this evening. However, potential for fog/low stratus to produce IFR/LIFR conditions overnight towards sunrise appear high due to relatively light winds, minimal cloud, and ample moisture from today's rainfall. Conditions should improve to MVFR/VFR conditions by Wednesday afternoon. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 342 PM CST Tue Feb 7 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-082345- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 342 PM CST Tue Feb 7 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong storms are possible across northeast Mississippi this afternoon with gusty winds and small hail. Dense fog may develop along and south of the I-40 corridor late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dense fog may develop along and south of the I-40 corridor early Wednesday morning. A few strong storms are possible across north Mississippi Wednesday afternoon into Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. SJM
The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
2 hail. Local standard time, as filed.
Hail of quarter to golf-ball size fell along highway 342 in the Black Zion Community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 678185, 678186.